Cholesterol Lowering Yogurt Triggered Epil... - Epilepsy Action

Epilepsy Action
1,769 members567 posts

Cholesterol Lowering Yogurt Triggered Epilepsy?

craigside
craigside
2 Replies

Hi

This is my 1st post on this forum, I’m sorry it’s so long, but I’ve a lot of time to think about my problem and I’ve just today discovered this forum...

I’m 58 years old, non smoker, quite fit and strong – I visit gym several times a week for past 30 years, healthy lifestyle, good diet, moderate alcohol consumption.

4 years ago my doctor checked cholesterol test and said I was getting a bit high at 6.5 and I might “have to go on Statins”. I don’t have any medications and I don’t really want to take statins if I can avoid it. I started having the cholesterol lowering yogurts every morning, as well as having oats every morning.

However, around 8 weeks after I initially started having these cholesterol lowering yogurts daily I started to experience periodic ‘funny turns’. Quite scary at first, a kind of seizure from my head down my right arm to right hand. Pupils dilated, pale face, cannot think or speak. It passed after maybe 5-10 seconds, and then a couple of minutes later I was ok, but my memory was jumbled up. I do however make a full recovery.

Anyway, these things happened periodically and when my Wife saw it, I then booked to see my GP, he examined me, send me for MRI scan, heart checks, neck arteries scan. Results came back ok and GP said it was “probably stress”.

3 1/2 years later these episodes are still occurring daily but are milder, however it shouldn't be happening and so 6 months ago I went to see a Neurologist who said it was ‘petit mal seizures’ that will require medication for life... This shocked me tbh, I didn’t expect epilepsy.

I told the Neurologist about the cholesterol lowering yogurts affecting me, and that I wanted to try stopping them to see if it cleared up my problem. He said it wasn’t that. I also cancelled the scans/tests he had booked me in for.

Since May when I stopped the yogurts, I’ve felt different. After 3-4 weeks a ‘brain fog’ cleared and my mood and general mental clarity started to come back to normal. I didn’t realise how much those yogurts seem to have affected me.

It’s now 6 months. I’m back functioning pretty much as I was 4 years ago... BUT I’m still having episodes.

However they are very much milder with less effect as 6 months ago, and not as frequent (but still a few times each week). They never happen when I’m busy doing something (eg. working, walking, concentrating, etc).

It occurs when I feel a bit tired (it used to happen almost every morning when getting up).

I take various supplements, I avoid salt and sugar and we eat healthy. I am doing my best to try and get through this, and wonder if anyone has any ideas. Is there something I’m missing? Is there something these plant stanols can deplete or affect?

If you’ve read my problem to the end, I Thank you!

2 Replies
oldestnewest
BoytjieD

Hi Craig,

My epilepsy was diagnosed when I was 11 years old - 31 years ago. I was on several medications which was changed many times by neurologists. I was in the UK for almost 10 years, & after a very serious car accident which required for a helicopter to fly my to hospital & be shocked twice for my heart to start beating again - & being in a coma for over 2 months & paralyzed. I've been back in SA for just about 9 years, & seizure free for over 2. One thing that I learned extremely well, especially these last 3 years - Our Heavenly Father & His Son will ALWAYS be by your side. You should never stop giving up on you faith & not yourself.

A much better food diet worked out for me by a professional who deals with people on neurological medication(s), has helped me very much. I lost so much weight & have more energy for every new day. I'm positive every day & will not give up on life - no matter what.

Reply
lgd333

Hi, I've had epilepsy now for 46 years and was on Tegretol and Phenytoin, until recently when I was changed over to Vimpat, but still take Phenytoin. My cholesterol was always high. I tried 3 different types of Statins which all had a negative impact on my body. The main side effect was sore leg muscles (thighs) but it didn't affect my seizures. I have tried cholesterol lowering oats and low fat/cholesterol yoghurts, but these still don't affect my cholesterol levels which are higher or my seizures.

Reply

You may also like...